Alert archive / Kansas / High Wind Watches in 2025
High Wind Watch 2, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Mar 12, 2025, 3:46 PM CDT for 10 counties in Kansas. It took effect at Mar 14, 2025, 11:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 12, 2025, 3:46 PM CDT (20:46 UTC)
- In effect from
- Mar 14, 2025, 11:00 AM CDT
- Expired
- Mar 13, 2025, 12:51 PM CDT
- In force
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3473 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301 WWUS73 KDDC 122046 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 346 PM CDT Wed Mar 12 2025 KSZ043-061>063-074>076-084>086-131200- /O.NEW.KDDC.HW.A.0002.250314T1600Z-250315T0200Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- Including the cities of Syracuse, Sublette, Elkhart, Garden City, Liberal, Hugoton, Scott State Lake, Lakin, Scott City, Satanta, Johnson City, Ulysses, and Deerfield 346 PM CDT Wed Mar 12 2025 /246 PM MDT Wed Mar 12 2025/ ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Finney, Grant, Hamilton, Haskell, Kearny, Morton, Seward, Stanton, Stevens, and Scott Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ BURGERT
2 follow-up statements
822 WWUS73 KDDC 130717 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 217 AM CDT Thu Mar 13 2025 KSZ043-061>063-074>076-084>086-132100- /O.CON.KDDC.HW.A.0002.250314T1600Z-250315T0200Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- Including the cities of Johnson City, Satanta, Hugoton, Scott State Lake, Ulysses, Deerfield, Syracuse, Garden City, Liberal, Elkhart, Lakin, Scott City, and Sublette 217 AM CDT Thu Mar 13 2025 /117 AM MDT Thu Mar 13 2025/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Finney, Grant, Hamilton, Haskell, Kearny, Morton, Seward, Stanton, Stevens, and Scott Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ SPRINGER
903 WWUS73 KDDC 131751 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1251 PM CDT Thu Mar 13 2025 KSZ043-061>063-074>076-084>086-141100- /O.UPG.KDDC.HW.A.0002.250314T1600Z-250315T0200Z/ /O.NEW.KDDC.HW.W.0002.250314T1600Z-250315T0200Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- Including the cities of Garden City, Hugoton, Deerfield, Scott State Lake, Satanta, Ulysses, Johnson City, Syracuse, Elkhart, Scott City, Liberal, Sublette, and Lakin 1251 PM CDT Thu Mar 13 2025 /1151 AM MDT Thu Mar 13 2025/ ...HIGH WIND WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM MDT/ FRIDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Finney, Grant, Hamilton, Haskell, Kearny, Morton, Seward, Stanton, Stevens, and Scott Counties. * WHEN...From 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ BURGERT
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 12, 3:42 PM CDT, 4 minutes earlier. Its key messages:
- A Red Flag Warning is in effect Thursday afternoon and Thursday evening west of Hays to Coldwater line. In this area there is greater than a 60% chance for the afternoon humidity will be 15% or less and winds greater than 20 mph.
- Strong gusty north winds will develop Friday afternoon. A High Wind Watch is in effect west of Highway 83.
- Dangerous Fire Weather Conditions possible Saturday across southwest Kansas.
Area forecast discussion, Mar 12, 3:42 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 342 PM CDT Wed Mar 12 2025 .KEY MESSAGES... - A Red Flag Warning is in effect Thursday afternoon and Thursday evening west of Hays to Coldwater line. In this area there is greater than a 60% chance for the afternoon humidity will be 15% or less and winds greater than 20 mph. - Strong gusty north winds will develop Friday afternoon. A High Wind Watch is in effect west of Highway 83. - Dangerous Fire Weather Conditions possible Saturday across southwest Kansas. && .DISCUSSION... Issued at 330 PM CDT Wed Mar 12 2025 Early this morning, a 500 mb southern branch shortwave trough was located over the Four Corners region, while a stronger, amplified upper level trough was located off the California coast. As this initial upper level wave passes to our south today, the next, more significant, amplified upper level trough will move onshore and quickly cross the southwestern United States. This upper level storm system will be the primary focus of interest as it moves into the central plains early Friday. On Thursday as this next upper level trough/low deepens and moves towards the Four Corners region, an area of low pressure will develop along the eastern slopes of the Rockies. Warm, dry conditions over western Kansas, combined with increasing winds, will result in near critical to critical fire risk across western Kansas. Based on the warming trend at the 850mb level in the short term models over southwest Kansas on Thursday, it appears that the NBM guidance will continue to exhibit its low high temperature forecast bias observed over the past several days. Given the ongoing dry conditions, these warmer afternoon temperatures, and gusty south winds on Thursday afternoon, the current red flag warning has been expanded to areas as far east as Highway 183. More details on the fire weather weather reasoning can be found below in the fire weather discussion below. On Friday, the short term ensemble forecasts remain consistent with the previous LREF clusters and many global deterministic model from previous runs, indicating a deepening upper level low moving into southwest Kansas by early morning, as a surface low intensifies. This deepening surface low over southwest Kansas will move northeast Friday afternoon as the negatively tilted upper level low crosses western Kansas. As the system begins to exit western Kansas during the afternoon, a cold front will cross the region and as a result a significant increase in northwest winds. By 21z Friday NBM guidance still has >50% chance for wind gusts >50mph west of highway 83 while based on mean 850 millibar winds from the SREF along with the BUFR gusts via momentum transfer and 75th percentile in wind gusts (which often verifies better from these event a day or two out) favors gusts as high as 60 mph being possible at times. Given the current BUFR momentum transfer, 850mb wind forecast and the latest 75th percentile in wind gusts it appears the stronger winds may verify so will be issuing a High Wind Watch for ares west of highway 83. Afternoon humidity values will range from 20 to 30 percent so despite the increasing winds it does not appear the critical for a red flag warning will be reached. Still based on the strong northwest winds developing...any burning should not be attempted! Also keep in mind that as the wind pick up late day we may also have isolated reduced visibilities due to areas of blowing dust late Friday which may end up being more likely for some most area then the chance for precipitation. These very windy conditions will persist through early Friday night and then begin to gradually decrease some on Saturday, and any chance of light precipitation will diminish. The dry and windy conditions on Saturday across western Kansas will create another day of dangerous fire weather. Following a cool start to the weekend, western Kansas can expect another warm up late next week into early the following week, as upper level ridging and improving westerly downslope flow develop. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1126 AM CDT Wed Mar 12 2025 Northerly winds at 10 knots or less today will become light early overnight as an area of low pressure deepens over Oklahoma in response to a short wave trough crossing the Southern Plains. These light winds overnight will become southerly early Thursday as this first system moves east and surface pressures fall along the lee of the Rockies in response to our next, stronger approaching upper level trough/low. VFR conditions can be expected over the next 24 hours. && .FIRE WEATHER... Issued at 330 PM CDT Wed Mar 12 2025 Dangerous fire weather conditions are expected from Thursday through Saturday. A deepening upper level low will approach southwest Kansas on Thursday, resulting in falling surface pressures along the lee of the Rockies. Based on the warming trend at the 850mb level in the short term models over southwest Kansas on Thursday, it appears that the NBM guidance will continue to exhibit its low high forecast bias observed over the past several days. Given the ongoing dry conditions, these warmer afternoon temperatures, and gusty south winds on Thursday afternoon, the current red flag warning has been expanded to areas as far east as Highway 183. The probability of humidity values less than 15 percent and winds greater than 20 mph is now 60% or higher in these locations. On Friday, the winds will be the primary driving force for the dangerous fire weather conditions. After 21z Friday, guidance still indicates a >50% chance for wind gusts >50 mph west of Highway 83, while mean 850 millibar winds from the SREF, along with BUFR gusts via momentum transfer, favor gusts west of Highway 283 with occasional gusts exceeding 50 mph late Friday afternoon and early evening. Afternoon humidity values however will range from 20 to 30 percent so red flag warning criteria will not be met. Nevertheless, any outdoor burning should be avoided due to the strong winds. The area closest to reaching red flag warning will be south of Pratt and east of Ashland so we will be monitoring this area closely. These very windy conditions will persist through early Friday night and then gradually decrease on Saturday, with any chance of light precipitation diminishing. The dry and windy conditions on Saturday across western Kansas will create another day of dangerous fire weather. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM CDT /noon MDT/ to 10 PM CDT /9 PM MDT/ Thursday for KSZ030-043-044-061>063-074>076-084>086. && DISCUSSION...Burgert AVIATION...Burgert FIRE WEATHER...Burgert
Hazardous weather outlook, Mar 12, 2:23 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 223 AM CDT Wed Mar 12 2025 KSZ030-031-043>046-061>066-074>081-084>090-130730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 223 AM CDT Wed Mar 12 2025 /123 AM MDT Wed Mar 12 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A Fire Weather Watch is in effect for western Kansas Thursday. See the latest fire weather messages for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated fire danger will be possible Saturday as northerly winds remain strong with RHs dipping into the 20s to teens. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:41 AM CDT | Red Flag Warning | DDC | Clark, Comanche, Edwards, Ellis, Finney, Ford and 18 more | 41 hr |
Nearby
High Wind Watches in Kansas, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.